Clopidogrel Hypersensitivity Reaction After Placement of a Drug‐Eluting Stent

1Baylor College of Medicine, Houston, TX
2Houston VAMC, Houston, TX

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 235

Case Presentation:

A 65‐year‐old white man with a history of coronary artery disease was admitted with acute coronary syndrome. He underwent a percutaneous coronary intervention (PCI) with placement of an everolimus drug‐eluting stent and was discharged on dual antiplatelet therapy with both aspirin and clopidogrel. He returned 6 days later with a skin rash. He had not taken clopidogrel previously; there had been no other changes to his medications. He had neither recent travel or camping history nor recent changes in his diet. His vital signs were normal. His rash was morbilliform, fixed, pruritic, and located throughout his anterior trunk, back, and thighs. There was no involvement of mucous membranes or airway compromise. Laboratory studies including a CBC were normal; there was no peripheral eosinophilia. During his 3‐day admission to the hospital, we did not discontinue his clopidogrel; he was treated with loratadine, ranitidine, diphenhydramine, and prednisone at 1 mg/kg. His rash resolved within 24 hours of initiation of treatment; he was discharged on these medications with a 15‐day taper of prednisone. At postdischarge follow‐up visits at both 1 week and 1 month he continued to be asymptomatic.

Discussion:

Although not widely reported, clopidogrel hypersensitivity has been documented to be as high as 1.6%. In this case we were able to successfully continue clopidogrel in a patient with a clopidogrel allergy by transiently employing both steroids and antihistamine receptor‐blockers. This method has been described in the literature as a safe way to manage patients with a cutaneous reaction but without airway angioedema or a desquamating (Stevens–Johnson type) reaction. Another option might be to utilize a different nonthienopyridine such as ticagrelor. Although demonstrated as useful alternatives, other thienopyridines such as prasugrel and ticlopidine may have significant cross‐reactivity in patients with a clopidogrel allergy and should not be given.

Conclusions:

Clopidogrel hypersensitivity reactions present clinicians with the dilemma of how to continue dual anti‐platelet therapy in patients who have undergone a percutaneous coronary intervention (PCI) with stent placement. Clinicians need to be prepared to manage thienopyridine‐induced drug reactions, as dual anti‐platelet therapy remains necessary in patients who have undergone a PCI. A patient who presents with a skin rash secondary to clopidogrel may be safely managed by transiently adding steroids and antihistamines to aspirin and clopidogrel.

To cite this abstract:

Nasir S, Bates J. Clopidogrel Hypersensitivity Reaction After Placement of a Drug‐Eluting Stent. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 235. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/clopidogrel-hypersensitivity-reaction-after-placement-of-a-drugeluting-stent/. Accessed May 24, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.